2015 Volume 118 Issue 8 Pages 1046-1052
Hyponatremia is one of the electrolyte abnormalities frequently encountered in cancer therapy. Cisplatin is a well-known drug which can raise various adverse events, including hyponatremia. A male with advanced oropharyngeal cancer is presented in the present report, who was treated with radiotherapy with concurrent administration of cisplatin and who underwent a total of three episodes of severe hyponatremia in the course of therapy. The first two attacks of hyponatremia following cisplatin administration were accompanied by dehydration and excessive urination, and the patient recovered in one week with rehydration and salt supplementation. Excessive loss of salt in urine confirmed that these events were caused by renal salt wasting syndrome after cisplatin administration. On the other hand, the third attack was due to the syndrome of inappropriate antidiuretic hormone secretion after surgery for a bone fracture. Estimation of the extracellular fluid volume and salt intake/output balance is always believed to be necessary for the diagnosis and proper management of severe hyponatremia after chemotherapy-based treatment with cisplatin.